Nebraska, 2018

Flash Flood in Nebraska, June 26, 2018

June 26, 2018 · NWS OAX · 1 event in 1 county or zone

Recent heavy rainfall from thunderstorms caused creeks and streams to become swollen across several counties in east central Nebraska. A levee failure on Shell Creek near the town of Rogers impacted several county roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Recent heavy rainfall from thunderstorms caused creeks and streams to become swollen across several counties in east central Nebraska. A levee failure on Shell Creek near the town of Rogers impacted several county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 2:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 26, 2:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
326 PM CDT Tue Jun 26 2018

.SHORT TERM...(Tonight through Friday)
Issued at 317 PM CDT Tue Jun 26 2018

Mid/upper level low continues to move across northern Iowa this
afternoon per latest water vapor imagery. Behind the system,
cooler and mostly cloudy conditions persist with a few instability
showers popping up across western Iowa. Expect these to diminish
through the evening with our loss of daytime heating. Some fog
potential is possible overnight as winds begin to subside.

Southerly return flow will bring warmer temperatures into the
region Wednesday while upper-level ridging builds overhead. Highs
by Wednesday should be in the upper 80s to low 90s. A weak
shortwave is forecast to drift across the ridge and into the
region Wednesday night into Thursday aided overnight by a veered
nocturnal low-level jet. Rainfall doesn't necessarily look heavy
at this point, but any additional will aggravate already
saturated soils.

Focus for Thursday turns to heat and humidity as strong warm air
advection takes hold. Ambient temperatures above 100 look likely
near the Kansas/Nebraska border and with dewpoints in the low to mid
70s, heat indices should swell into the 100-110 range generally
along and south of I-80. The only caveat will be residual cloud
cover from overnight/morning convection. Will hoist a heat
advisory for areas along and south of I-80 for Thursday.

.LONG TERM...(Friday night through Tuesday)
Issued at 317 PM CDT Tue Jun 26 2018

The heat will continue through Friday with highs again reaching
into the upper 90s/low 100's south of a frontal boundary that is
forecast to extend from southwest Neb through southwestern
Minnesota. A series of upper level disturbances will move through
southwesterly upper level flow Friday night through Saturday night
and convection is likely to develop along this boundary with the
potential for heavy rain. The front drives south by Sunday morning
with high pressure building overhead for the day.

Additional rain is in the forecast for early next week as a series
of mid-level waves move through the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue Jun 26 2018

VFR conditions today with sct-bkn fl040-050 with daytime heating.
Northwest surface winds 7 to 15kts becoming light and variable
after 00Z. Some patchy fog possible and included at KOFK for now
after 09Z.

&&

.HYDROLOGY...
Issued at 317 PM CDT Tue Jun 26 2018

Flood warnings continue for portions of northeast Nebraska and along
the Missouri River. Note, only 24-hrs of QPF are factored into
the river forecasts so the current river forecasts do not take
into account any additional precipitation forecast over the
weekend.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 9 PM CDT Thursday for NEZ052-053-
     066>068-078-088>093.

IA...Heat Advisory from 1 PM to 9 PM CDT Thursday for IAZ069-079-080-
     090-091.

&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Zapotocny
HYDROLOGY...Kern
Hazardous weather outlook, Jun 26, 2:46 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
346 PM CDT Tue Jun 26 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
346 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Flooding will continue along the Missouri River downstream from
Blair. Flooding is also ongoing across parts of northeast
Nebraska, especially for Logan Creek in Pender, the Elkhorn River
around Winslow and the Shell Creek in Platte county.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

The next chance for thunderstorms is Wednesday night into
Thursday. Additional thunderstorms are possible by Friday night
and especially Saturday into Saturday night.

Flooding will continue to occur along the Missouri River from
Blair southward.

Heat index values should range from 100 to 109 Thursday and
possibly again Friday. A heat advisory is in effect Thursday for
areas along and south of I-80.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Wednesday.

In the hours before

Local storm report, Jun 26, 9:04 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1004 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 NW THURSTON           42.24N 96.81W
06/26/2018  M5.24 INCH       THURSTON           NE   COCORAHS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 7
            NW THURSTON. 24 HOUR TOTAL.

&&

HD
Local storm report, Jun 26, 9:06 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1006 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 S BEEMER              41.87N 96.80W
06/26/2018  M3.59 INCH       CUMING             NE   COCORAHS

            24 HOUR TOTAL.

&&

HD
Local storm report, Jun 26, 9:10 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1010 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       RANDOLPH                42.38N 97.35W
06/26/2018  M3.25 INCH       CEDAR              NE   COCORAHS

            24 HOUR TOTAL.

&&

HD
Local storm report, Jun 26, 9:44 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1044 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      PLATTE CENTER           41.54N 97.49W
06/25/2018                   PLATTE             NE   EMERGENCY MNGR

            DELAYED REPORT FROM MONDAY AM. FLASH
            FLOODING OCCURRED IN PLATTE CENTER AND
            NEARBY AREAS WITH SANDBAGGING EFFORTS
            REQUIRED.

&&

The radar

The Omaha radar (KOAX), 52 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Colfax

When
June 26, 3:00 PM CST to 8:00 PM CST
Where
Colfax County, 1.7 mi WSW of Rogers to 0.63 mi WSW of Rogers
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
41.460, -96.960

Recent high water from heavy rains in Colfax County caused a levee to break on Shell Creek near County Road 15, just south of US Highway 30. Flooding from the levee break impacted several county roads between the Platte River and US Highway 30.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771971.